Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Gaylord, MI

August 2, 2003Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2003, 12:24 PM EDT for Manistee County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 12:24 PM EDT (16:24 UTC)
Expired
Aug 2, 2003, 1:30 PM EDT
In force
66 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Manistee County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 021624
SVRAPX
MIC101-021730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1224 PM EDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 130 PM EDT

* AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF PARKDALE...OR ABOUT 4
  MILES NORTHEAST OF MANISTEE...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  NORWALK AROUND 1230 PM EDT
  BRETHREN AROUND 120 PM EDT
  WELLSTON...DUBLIN AROUND 130 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4440 8628 4426 8643 4401 8606 4423 8584

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:49 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 2, 10:49 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1049 AM EDT SAT AUG 2 2003

CLOSED 500 MB LOW IS HOLDING OVER THE ARROWHEAD OF MN LATE THIS
MORNING...WITH A BROAD SURFACE LOW OVER WISCONSIN AND LAKE MICHIGAN.
AREAS OF FOG ARE LIFTING INTO A LOW CU DECK ACROSS MUCH OF THE
CWA...WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. MODIFIED 12Z APX
SOUNDING FOR 81/64 SHOWS 1900 J/KG OF CAPE...LIS AROUND -4 AND PWS
OF 1.10 INCHES THIS AFTERNOON. WIND FIELDS ARE VERY WEAK (5 KTS AT
850 MB AND 15 KTS AT 500 MB) AND SYNOPTIC FORCING WILL BE HARD TO
COME BY. WILL HAVE TO RELY ON ANY LAKE BREEZE BOUNDARIES THAT
DEVELOP LATER THIS AFTERNOON FOR FOCUS COUPLED WITH THE AVAILABLE
INSTABILITY AND LOW LEVEL MOISTURE. DO NOT EXPECT ANY SEVERE STORMS
AT THIS POINT...BUT IF ANY DO REACH SEVERE LIMITS THESE WILL BE OF
THE PULSE/VERY SHORT-LIVED VARIETY.

GOING FORECAST HANDLES THE CHANCE OF SHRA/TSRA NICELY. TEMP AND
WINDS ARE ALSO ON TARGET. THEREFORE...WILL NOT UPDATE AT THIS TIME.

.APX...NONE.

EME
Hazardous weather outlook, Aug 2, 6:05 AM EDT, 6 hours 19 minutes before
MIZ008-015>036-041-042-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
605 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN
THIS AFTERNOON AND TONIGHT.  ALTHOUGH ORGANIZED SEVERE WEATHER IS
NOT EXPECTED...SOME OF THE STRONGEST STORMS COULD PRODUCE HAIL UP TO
ONE INCH IN DIAMETER...ALONG WITH LOCALLY HEAVY RAINFALL AMOUNTS OF
1 TO 2 INCHES IN ONE HOURS TIME.

PATCHY AREAS OF DENSE FOG WILL CONTINUE THROUGH MID MORNING ACROSS
EASTERN UPPER AND LAKESHORE AREAS OF NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY...HOWEVER
SEVERE WEATHER IS NOT EXPECTED THROUGH THE REMAINDER OF THE WEEKEND.

LOCALLY DENSE FOG MAY REDEVELOP OVER NORTHERN MICHIGAN EARLY SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:24 PM EDTSevere Thunderstorm WarningAPXWexford66 min
Aug 2, 2:50 PM EDTSevere Thunderstorm WarningAPXOscoda55 min
Aug 2, 3:56 PM EDTSevere Thunderstorm WarningAPXOscoda49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.